Kansas, 2021

Flash Flood in Kansas, April 28, 2021

April 28, 2021 · NWS EAX · 1 event in 1 county or zone

Heavy rain caused some flash flooding in and around Kansas City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rain caused some flash flooding in and around Kansas City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 28, 11:58 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 28, 11:58 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1258 PM CDT Wed Apr 28 2021

.Discussion...
Issued at 325 AM CDT WED APR 28 2021

OVERVIEW

Shower and thunderstorm activity is expected to increase this
morning into the afternoon. Coverage will become more widespread
this afternoon. Severe weather is not expected. Rainfall will come
to an end across the area Thursday with highest amounts of 1 to
1.5". A dry forecast is expected into the weekend with
temperatures returning to the low 80s.

WEDNESDAY THROUGH THURSDAY MORNING:

Overnight, a deep mid level trough is making its way toward our
area. So far we have stayed mostly dry due to limited forcing and a
fairly significant warm layer aloft. Think it will be pretty
difficult to see much in the way of precipitation until we get
better forcing. That forcing will come later this morning as a
cold front begins sweeping through the area and a shortwave slides
through. Moisture will also continue streaming into the area and
showers and thunderstorms are expected to ignite along the cold
front through mid day. Shower and thunderstorms activity is
expected to become more widespread through the afternoon both
along and behind the front. Expect potential for some higher rain
totals Wednesday night south of I-70 where amounts of 1-1.5" could
be possible. Flooding risk looks pretty low at this time, but
some isolated flooding could be possible Wednesday night into
Thursday, especially where thunderstorms develop. farther north,
expect precipitation amounts in the 0.5-1.0" range along and north
of I-70. As far as temperatures go, expect to be a bit cooler
with highs in the upper 60s to low 70s today. Precipitation is
expected to continue into Thursday morning, but will slowly slide
south and east of the area. The heaviest rain totals will remain
well south of our area, near the Missouri/Arkansas border, where
amounts as high as 4 inches could be possible.

THURSDAY AFTERNOON AND BEYOND:

Precipitation will be exiting the area on Thursday and we should
see some clearing by the afternoon. Expect temperatures to be on
the cool side again and a few degrees on either side of 70.
Temperatures will rebound on Friday with highs reaching the mid
70s. Dry weather will continue into the weekend with warming
temperatures each day. Expect to see some low 80s return to the
forecast both Saturday and Sunday. For the early part of next
week, the weather looks to turn a bit more active again as another
wave settles into the forecast area, bringing the return of
shower and thunderstorm chances.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1253 PM  CDT WED APR 28 2021

Slow moving boundary will become the focus for showers and
storms. This will result in period of showers and thunderstorms
through the mid and late afternoon hours across the metro. Behind
the boundary, MVFR conditions are expected through the evening.
Expect self destructive sunshine on Thursday, with the possibility
of an instability shower or two, mainly east of the TAF sites.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...BT

In the hours before

Special weather statement, Apr 28, 1:30 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
230 PM CDT Wed Apr 28 2021

KSZ103-104-MOZ028-282015-
Wyandotte KS-Leavenworth KS-Platte MO-
230 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...LEAVENWORTH AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tonganoxie, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shawnee, Leavenworth, Lansing, Bonner Springs, Parkville, Tonganoxie,
Platte City, Basehor, Edwardsville, Riverside, Weatherby Lake, Kansas
City, Lake Waukomis, Ferrelview, Platte Woods, Linwood, Northmoor,
Houston Lake, Reno and Fairmount.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 415.
 Interstate 29 between mile markers 3 and 17.
 Interstate 635 between mile markers 7 and 12.
 Interstate 435 between mile markers 11 and 39.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3924 9518 3939 9461 3916 9460 3906 9485
      3906 9487 3904 9488 3900 9500 3900 9502
      3898 9505 3899 9508 3896 9509 3898 9516
      3896 9517 3897 9519
TIME...MOT...LOC 1930Z 227DEG 29KT 3909 9507

Pietrycha

The radar

The Pleasant Hill radar (KEAX), 69 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Leavenworth

When
April 28, 2:05 PM CST to 3:05 PM CST
Where
Leavenworth County, 4.45 mi NNE of Linwood to 4.15 mi NNE of Linwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.060, -95.000

After 1 to 2 inches of rain over a short period of time water was flowing over Hemphill Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952212.